Vitamin Supplement May Cause Acne
Research suggests link between breakouts and B12
By Brownie Marie,  Newser Staff
Posted Jun 28, 2015 8:58 AM CDT
   (Shutter Stock)

(Newser) – Nature giveth, and nature taketh away. The same vitamin credited with helping the brain and nervous system—B12—is now accused of contributing to acne, reports the Independent. A new UCLA study suggests a link, though researchers emphasized that more research needs to be done to confirm what's actually happening. Still, the findings "could raise questions about whether people with acne should take vitamin B12 supplements," observes Live Science. It seems that the vitamin changes the way skin bacteria behaves, which promotes inflammation, which in turn leads to pimples. Some people are more vulnerable than others.

"This study does present some compelling evidence suggesting that supplementation with B12 can cause or exacerbate acne in a subset of individuals," says a co-author of the study. She emphasizes that the research shows correlation, not causation. While previous studies have linked the vitamin to acne flareups, this is the first to provide details on how it interacts on a molecular level with bacteria, especially Propionibacterium acnes. One upside of the research is that it might eventually lead to better acne medication, reports the Verge. (Kids may be getting too many vitamins in cereal.)
 

My Take on This Story
Show results without voting  |  
8%
42%
8%
4%
6%
33%